Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 50, NWS Melbourne, FL

July 6, 2016Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 6, 2016, 8:20 PM EDT for Volusia County, Florida. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2016, 8:20 PM EDT (00:20 UTC)
Expired
Jul 6, 2016, 9:00 PM EDT
In force
40 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 130 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:30 PM EDTHAIL 01 Wnw De Leon Springs, FLUPDATED REPORT FROM SKYWARN SPOTTER. RECEIVED SOME HAIL UP TO QUARTER SIZE.
Jul 6, 8:30 PM EDTHAIL 0.71 Wnw De Leon Springs, FLDIME SIZE HAIL WITH SOME LARGE TREE BRANCHES DOWN REPORTED BY SKYWARN SPOTTER AT 451 PASTURE ROAD.
Jul 6, 8:30 PM EDTHAIL 11 Wnw De Leon Springs, FLUPDATED REPORT FROM SKYWARN SPOTTER. RECEIVED SOME HAIL UP TO QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 0.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2167 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

967 
WUUS52 KMLB 070020
SVRMLB
FLC127-070100-
/O.NEW.KMLB.SV.W.0050.160707T0020Z-160707T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
820 PM EDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL VOLUSIA COUNTY IN EAST CENTRAL FLORIDA...

* UNTIL 900 PM EDT

* AT 820 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DELEON
  SPRINGS...MOVING SOUTHEAST AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  DELAND...LAKE HELEN...DELEON SPRINGS AND DELAND AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 2918 8114 2898 8125 2908 8145 2908 8146
      2910 8146 2924 8139
TIME...MOT...LOC 0020Z 292DEG 7KT 2911 8137 

HAIL...1.00IN
WIND...<50MPH
 
$$

CRISTALDI
3 follow-up statements
977 
WWUS52 KMLB 070035
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
835 PM EDT WED JUL 6 2016

FLC127-070100-
/O.CON.KMLB.SV.W.0050.000000T0000Z-160707T0100Z/
VOLUSIA FL-
835 PM EDT WED JUL 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR CENTRAL VOLUSIA COUNTY...

AT 835 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DELEON SPRINGS...
MOVING EAST-SOUTHEAST AT 10 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
DELAND...LAKE HELEN...DELEON SPRINGS AND DELAND AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
MELBOURNE.

&&

LAT...LON 2918 8114 2898 8125 2906 8141 2909 8143
      2923 8136
TIME...MOT...LOC 0035Z 292DEG 7KT 2910 8134 

HAIL...1.00IN
WIND...<50MPH
 
$$

CRISTALDI
892 
WWUS52 KMLB 070049
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
849 PM EDT WED JUL 6 2016

FLC127-070100-
/O.CON.KMLB.SV.W.0050.000000T0000Z-160707T0100Z/
VOLUSIA FL-
849 PM EDT WED JUL 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR CENTRAL VOLUSIA COUNTY...

AT 847 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DELAND...
NEAR THE DELAND AIRPORT...MOVING EAST-SOUTHEAST AT 10 MPH. ANOTHER
STRONG STORM WAS APPROACHING THE WESTERN OUTSKIRTS OF DAYTONA BEACH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
DAYTONA BEACH...DELAND...LAKE HELEN...DELAND AIRPORT AND DELAND
HIGHLANDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
MELBOURNE.

&&

LAT...LON 2918 8114 2898 8125 2902 8133 2908 8131
      2921 8125
TIME...MOT...LOC 0047Z 292DEG 7KT 2909 8131 

HAIL...1.00IN
WIND...<50MPH
 
$$

CRISTALDI
013 
WWUS52 KMLB 070059
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
859 PM EDT WED JUL 6 2016

FLC127-070108-
/O.EXP.KMLB.SV.W.0050.000000T0000Z-160707T0100Z/
VOLUSIA FL-
859 PM EDT WED JUL 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL 
VOLUSIA COUNTY WILL
EXPIRE AT 900 PM EDT...
        
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER
SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
MELBOURNE.

LAT...LON 2918 8114 2898 8125 2902 8133 2908 8131
      2921 8125
TIME...MOT...LOC 0057Z 292DEG 7KT 2909 8131 

$$

SEDLOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:41 PM EDT, 5 hours 39 minutes earlier.

Area forecast discussion, Jul 6, 2:41 PM EDT, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
241 PM EDT WED JUL 6 2016

.DISCUSSION...

...Lower Than Normal Storm Coverage and Hot and Humid Conditions
Continuing Through the Upcoming Weekend...

Currently/Tonight...East coast sea breeze has been slow to develop
so far this afternoon, but will gradually push inland through
sunset. Satellite/obs show a weak area of convergence from
southern Lake County eastward to northern Brevard County, which
the HRRR/WRF models have been keying in on for shower/storm
development. However so far only a few pop up showers have formed.
Still expect overall low coverage of convection into late
afternoon and evening, mainly with sea breeze boundary collisions
over the interior, around the I-4 corridor. Drier mid level air
will allow any storms to become strong, producing frequent
lightning and gusty downburst winds.

Previous Discussion...

THU-FRI...Axis of the Wrn Atlantic surface ridge will extend
across central FL through Thursday. A light wind regime will
result with development of E/W coastal sea breeze boundaries as
well as local boundaries resulting from strong surface heating.
Ridge extending aloft wl inhibit convective potential and the best
chance for storm development will be over the inland counties
where boundaries interact. POP wl average 20 to 25 percent Thu
with a slight increase by Friday due to anticipated weakening of
the ridge aloft. Expect warmer than normal temps in the mid 90s
with a little relief at the coast due to onshore breeze
development. Overnight lows in the mid-upr 70s.

SAT-TUE...A weak frontal trough north of the state will drift
south and weaken/displace local ridging to the south peninsula
during the upcoming weekend. The sfc ridge is shown trying to re-
establish over So. central FL early next week. Iso to sct coverage
of pop can be expected with best chance over interior counties.
due to boundary interactions. Storms should not be particularly
strong as notable cooling/drying aloft is not anticipated over the
next 5 to 6 days.

&&

.AVIATION...Mainly VFR. Low shower and storm chances continue into
this evening, mainly with any boundary collisions favored over the
interior late today into this evening. Tempo IFR/MVFR conds will
be possible with any of this activity, but due to lower coverage
will keep mention limited to VCSH/VCTS.

&&

.MARINE...

Tonight-Friday...High pressure extended across the central and
southern FL peninsula will keep winds out of the S/SW during the
overnight and morning, becoming onshore into the afternoon near
the coast as the east coast sea breeze forms and moves inland.
Wind speeds will increase to around 15 knots late in the night
offshore north of the Cape building seas to 4 feet. Otherwise
wind speeds will remain less than 15 knots will seas around 1 to
2 ft near the immediate coast and around 3 ft over the outer
waters.

Extended...(Previous Discussion) Local wind wave near 1-2 ft at
the coast and up to 3 ft offshore and around 3-4 ft in the gulf
stream this weekend and early next week. This will be the case
north of Cape Canaveral over the outer waters where gradient winds
look somewhat stronger.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  77  95  76  95 /  20  20  10  20
MCO  77  96  76  95 /  20  20  10  30
MLB  77  94  76  93 /  10  10  10  20
VRB  76  93  75  92 /  10  10  10  10
LEE  78  96  78  95 /  10  20  10  30
SFB  78  96  78  96 /  20  20  10  30
ORL  79  96  78  96 /  20  20  10  30
FPR  75  93  74  93 /  10  10  10  10

&&

.MLB Watches/Warnings/Advisories...
FL...None.
AM...None.
&&

PUBLIC/MARINE...Weitlich
AVIATION/IMPACT WX...Volkmer
Hazardous weather outlook, Jul 6, 4:20 PM EDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
420 PM EDT WED JUL 6 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-070000-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
420 PM EDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THROUGH THIS EVENING.

.THUNDERSTORM IMPACT...
ISOLATED LIGHTNING STORMS ARE POSSIBLE THROUGH EARLY EVENING NEAR A
VERY WEAK SURFACE TROUGH ACROSS THE CENTRAL PENINSULA FROM KISSIMMEE
TO NEW SMYRNA BEACH AND ALONG THE EAST AND WEST COAST SEA BREEZES AS
THEY PUSH INLAND TOWARD THE INTERIOR THROUGH EARLY EVENING. STORMS
TODAY WILL MOVE SLOWLY TOWARD THE NORTHEAST AT AROUND 5 MPH.

THE MAIN THREATS WITH STORMS WILL BE CLOUD TO GROUND LIGHTNING...
WIND GUSTS OF 30 TO 40 MPH AND LOCALLY HEAVY RAINFALL AMOUNTS OF 1
TO 2 INCHES. IF YOU HEAR THUNDER, STOP OUTDOOR ACTIVITIES AND HEAD
INDOORS.

.EXCESSIVE HEAT IMPACT...
THE COMBINATION OF HOT TEMPERATURES IN THE LOWER TO MID 90S AND
HIGH HUMIDITY LEVELS WILL PRODUCE HEAT INDICES FROM 103 TO 107
DEGREES THIS AFTERNOON. IF YOU WILL BE OUTDOORS, DRINK PLENTY OF
WATER AND TAKE FREQUENT BREAKS OUT OF THE SUN.

.RIP CURRENT IMPACT...
A SMALL LONG PERIOD SWELL WILL PRODUCE A MODERATE RISK OF RIP
CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA. THE GREATEST
THREAT WILL OCCUR DURING THE AFTERNOON DUE TO TIDAL EFFECTS.
ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD AND NEVER SWIM ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED LIGHTNING STORMS TODAY MAY PRODUCE WIND GUSTS TO 35 KNOTS
AND FREQUENT LIGHTNING STRIKES. STORM MOTION WILL BE TOWARD THE
NORTHEAST AT 5 KNOTS. A FEW STORMS MAY PUSH OFFSHORE NORTH OF THE
CAPE THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL PRODUCE HOT
TEMPERATURES AND MUCH BELOW NORMAL RAIN CHANCES THROUGH FRIDAY.
SCATTERED LIGHTNING STORMS ARE FORECAST TO RETURN THIS WEEKEND
MAINLY OVER INTERIOR SECTIONS. ANY STORMS THAT DO DEVELOP ACROSS
EAST CENTRAL FLORIDA WILL BE CAPABLE OF PRODUCING LOCAL HEAVY
RAINFALL, STRONG GUSTY WINDS AND FREQUENT LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

CRISTALDI

In the hours before

Special weather statement, Jul 6, 7:20 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
720 PM EDT WED JUL 6 2016

FLZ041-045-046-070000-
INLAND VOLUSIA COUNTY FL-ORANGE FL-SEMINOLE FL-
720 PM EDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ORANGE...SEMINOLE AND
SOUTH CENTRAL VOLUSIA COUNTIES UNTIL 800 PM EDT...

AT 718 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR LAKE MARY TO HORIZON WEST. THESE STORMS
WERE DRIFTING SLOWLY NORTHEAST AT 5 MPH. OTHER STRONG STORMS MAY
DEVELOP IN THE ADVISORY AREA.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS. PEA SIZED HAIL WAS REPORTED IN THE LAKE MARY AREA AT
710 PM.

LOCATIONS IMPACTED INCLUDE...
ORLANDO...DELTONA...SANFORD...APOPKA AND ALTAMONTE SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2879 8145 2879 8142 2883 8142 2888 8136
      2889 8110 2887 8110 2868 8116 2835 8152
      2835 8166 2847 8166
TIME...MOT...LOC 2318Z 350DEG 2KT 2878 8139 2845 8158

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:00 PM EDTSpecial Weather StatementMLBVolusia45 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.